Article

Potential adverse effects of proton pump inhibitors

Division of Gastroenterology, Northwestern University Feinberg School of Medicine, 676 North St. Clair Street, Suite 1400, Chicago, IL 60611, USA.
Current Gastroenterology Reports 07/2008; 10(3):208-14. DOI: 10.1007/s11894-008-0045-4
Source: PubMed

ABSTRACT Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs' overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.

0 Followers
 · 
80 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Proton pump inhibitors (PPIs) are among the most commonly utilized agents for treatment of symptomatic disorders of the upper gastrointestinal tract, accounting for a significant proportion of sales of both over-the-counter and prescription formulations. A systematic review of the literature was conducted via MEDLINE to evaluate the most rigorous studies linking the potential risk of PPI therapy with adverse events. Emerging data illustrate the potential risks associated with both short-and long-term PPI therapy, including Clostridium difficile–associated diarrhea, community-acquired pneumonia, osteoporotic fracture, vitamin B12 deficiency, and inhibition of antiplatelet therapy. Due to these associations, it is recommended that clinicians assess the continuing need for PPI therapy and use the lowest possible dose to achieve the desired therapeutic goals.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In addition to regulating acid secretion, the gastric antral hormone gastrin regulates several important cellular processes in the gastric epithelium including proliferation, apoptosis, migration, invasion, tissue remodelling and angiogenesis. Elevated serum concentrations of this hormone are caused by many conditions, particularly hypochlorhydria (as a result of autoimmune or Helicobacter pylori (H pylori)-induced chronic atrophic gastritis or acid suppressing drugs) and gastrin producing tumors (gastrinomas). There is now accumulating evidence that altered local and plasma concentrations of gastrin may play a role during the development of various gastric tumors. In the absence of H pylori infection, marked hypergastrinemia frequently results in the development of gastric enterochromaffin cell-like neuroendocrine tumors and surgery to remove the cause of hypergastrinemia may lead to tumor resolution in this condition. In animal models such as transgenic INS-GAS mice, hypergastrinemia has also been shown to act as a cofactor with Helicobacter infection during gastric adenocarcinoma development. However, it is currently unclear as to what extent gastrin also modulates human gastric adenocarcinoma development. Therapeutic approaches targeting hypergastrinemia, such as immunization with G17DT, have been evaluated for the treatment of gastric adenocarcinoma, with some promising results. Although the mild hypergastrinemia associated with proton pump inhibitor drug use has been shown to cause ECL-cell hyperplasia and to increase H pylori-induced gastric atrophy, there is currently no convincing evidence that this class of agents contributes towards the development of gastric neuroendocrine tumors or gastric adenocarcinomas in human subjects.
    World Journal of Gastroenterology 02/2009; 15(1):1-16. · 2.43 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The clinical safety of long-term lansoprazole therapy for the maintenance of healed erosive oesophagitis has not been extensively studied in clinical trials. To assess the long-term clinical safety of dose-titrated lansoprazole as maintenance therapy for up to 82 months in subjects with healed erosive oesophagitis. Clinical safety was assessed by monitoring adverse events (AEs), laboratory data including serum gastrin levels, and endoscopy. Mean duration (+/- s.d.) of lansoprazole treatment during the titrated open-label period was 56 +/- 24 months (range <1-82 months). Overall, 189 of 195 (97%) subjects experienced a total of 2825 treatment-emergent AEs. Most AEs occurred during the first year of treatment, were mild-to-moderate in severity and resolved while on treatment. Of 155 serious AEs (in 74 subjects), only two (colitis and rectal haemorrhage in one subject) were considered treatment-related. Sixty-nine of 195 subjects (35%) experienced 187 treatment-related AEs, with diarrhoea (10%), headache (8%) and abdominal pain (6%) being the most common. Gastrin levels > or = 400 pg/mL were seen in 9% of subjects; hypergastrinemia was not associated with gastro-intestinal AEs or nodules/polyps. Lansoprazole maintenance therapy for up to 6 years is safe and well tolerated in subjects with healed erosive oesophagitis.
    Alimentary Pharmacology & Therapeutics 03/2009; 29(12):1249-60. DOI:10.1111/j.1365-2036.2009.03998.x · 4.55 Impact Factor
Show more